USMLE Forums banner
1 - 6 of 6 Posts

·
Registered
Joined
·
71 Posts
Discussion Starter · #1 ·
INPATIENT/ ER/ CLINIC/ OTHER - ER
PATIENT PROFILE - 49 yo female, involuntary movements, tremors, and ataxia
RELEVANT HX - bipolar disorder treated with stabledose of lithium over years, recently diagnosed with hypertension
QUESTION - most likely her hypotensive agent is?
A amlodipine
B hydrochlorothizide
C metoprolol
D prazosin
E clonidine

don't forget to write the mechanism
 

·
Registered
Joined
·
373 Posts
i think its B hydrochlorothizide

Mechanism..

Lithium toxicity is precipitated by three types of drug


  1. Diuretics
  2. ACE Inhibitors
  3. NSAIDS
 

·
Registered
Joined
·
625 Posts
You know - I agree with this, but are these the symptoms of lithium toxicity?

I mean - tremors / ataxia / involuntary movements? I would be looking for something along the lines of nephrogenic DI or hypothyroidism but medscape says that these symptoms would be seen in a lithium toxicity case so I think that this is the best choice.
http://emedicine.medscape.com/article/815523-overview

Odd question though.
 

·
Registered
Joined
·
161 Posts
did not get d question??

INPATIENT/ ER/ CLINIC/ OTHER - ER
PATIENT PROFILE - 49 yo female, involuntary movements, tremors, and ataxia
RELEVANT HX - bipolar disorder treated with stabledose of lithium over years, recently diagnosed with hypertension
QUESTION - most likely her hypotensive agent is?
A amlodipine
B hydrochlorothizide
C metoprolol
D prazosin
E clonidine

don't forget to write the mechanism
what is the question?is it asking us to find out which drug is causing hypertension in this patient as a result of its interaction with lithium OR
we have to tell the drug for treating the newly diagnosed hypertension??
 

·
Registered
Joined
·
373 Posts
what is the question?is it asking us to find out which drug is causing hypertension in this patient as a result of its interaction with lithium OR
we have to tell the drug for treating the newly diagnosed hypertension??
The question ...is which hypertensive medication has led to the appearance of these specific symptoms in a pt already taking lithium?
 
  • Like
Reactions: Pixie

·
Registered
Joined
·
71 Posts
Discussion Starter · #6 ·
@step1an - thx for explanation

this pt most likely developed lithium toxicity
Lithium is almost exclusively excreted by kidneys
Most of filtered lithium is reabsorbed in proximal tubule
Lithium reabsorption follows sodium reabsorption
So anything that increases proximal tubular absorption of sodium also increases lithium levels and elevates the risk of lithium toxicity
Thiazide diuretics cause volume depletion, because of this kidneys try to retain sodium and water
NSAIDS also cause lithium toxicity by causing relative ischemia (prostaglandin inhibition) leading kidneys to sense there is not enough intravascular volume and start retaining sodium and water
This is the same reason that NSAIDS are relatively contraindicated in CHF
Lithium has a very narrow therapeutic index and toxicity almost typically occurs at blood levels of 2 mEq/L
Important clinical manifestations include neuromuscular excitability, irregular coarse tremors, fascicular twitching, agitation, ataxia, and delirium
Hemodialysis is the most effective way of acutely reducing blood lithium levels
The other drugs mentioned in the choices do not cause lithium toxicity
 
1 - 6 of 6 Posts
Top